ONCAlert | Upfront Therapy for mRCC
Hepatocellular Carcinoma Case Studies

Dose-Reductions in Second-Line TKI Treatment of HCC

Michael A. Morse, MD, FACP
Published Online:Sep 09, 2019
Michael A. Morse, MD, FACP, reviews the treatment of a 63-year-old male with advanced hepatocellular carcinoma, through multiple lines of therapy.

Optimal Management of Relapsed/Refractory mHCC


Michael A. Morse, MD, FACP: Of course, it’s also important to emphasize the tolerability of a drug like cabozantinib. As a VEGF TKI [tyrosine kinase inhibitor], it has some of the same adverse effects as the other drugs in the class. The most common side effects were things like diarrhea, hand-foot syndrome, nausea, fatigue, and hypertension. But I found it to be very well tolerated. This is a classic example though of where a patient is started at 60 mg but required a dose reduction because of diarrhea.

This patient started at the full dose, which is completely appropriate for a patient with Child-Pugh A liver function. They started at 60 mg. However, because of toxicity, the dose was reduced to 40 mg. If you look at the CELESTIAL trial, 38% of patients were able to stay at the full dose, but 62% did require dose reductions. In terms of dose discontinuations though, it only affected 16% of patients.

There are some other considerations in patients taking cabozantinib. The first thing to understand is it has about a 99-hour half-life. As most people know from pharmacokinetics, it takes about 5 half-lives to be at steady state. What that means is the adverse effects begin at approximately 2 weeks. Some of them occur at 3 weeks, and some start at about 4 weeks. It’s important to either have the patient come back to clinic, or call them, or have them call in at about 2 weeks to see how they’re tolerating the drug.

The second consideration is that there can be interactions with drugs that target CYP3A4. If a patient is getting an inducer of CYP3A4, they may need a higher dose of cabozantinib. If they’re receiving a drug that inhibits CYP3A4, they may need to start at a lower dose of cabozantinib.

Many of the patients I see have Child-Pugh B. In the case presented, this individual had Child-Pugh A. But in having to deal with somebody who has Child-Pugh B, it’s important to start the dose of cabozantinib at 40 mg because there can be higher toxicity if you start at 60 mg.

Transcript edited for clarity.

Case: 63-Year-Old Male with R/R mHCC

February 2018: Initial presentation

  • A 63-year-old man with chronic HBV infection referred for further imaging studies based on suspicious findings during routine ultrasound for HCC

Initial Clinical Workup

  • AFP: 300 IU/mL
  • Child-Pugh A
    • Platelets: 210,000 cells/mcL
    • Bilirubin: 1.2 mg/dL
    • Albumin: 3.6 g/dL
    • INR: 1.1
    • No hepatic encephalopathy
    • Ascites not present
  • Imaging: CT revealed 2 lesions in right hepatic lobe (2cm, 5cm); no extrahepatic disease; no cirrhosis; no portal hypertension
  • BCLC: B
  • PS: 0

Treatment

  • Patient underwent right hepatectomy; negative margins; no vascular invasion
  • AFP: WNL

December 2018

  • On routine follow-up, imaging showed new lesion in left hepatic lobe (~2.3cm)
  • Chest CT showed 3 small lesions (<1cm) in upper left lobe of lung
  • Patient started on lenvatinib 12 mg QD; experienced moderate diarrhea and fatigue
  • Imaging at 3 and 6 months showed partial response
  • AFP: 100 IU/mL
  • BCLC: C
  • PS: 0

August 2019

  • Routine follow-up blood sample reveals AFP 450 IU/mL
  • CT scan showed progression in the lung and 2 new liver lesions; remains Child-Pugh A
  • Patient started on cabozantinib 60 mg QD
  • Patient developed grade 2 diarrhea; dose-reduction to 40 mg QD
  • Imaging at 3 months showed stable disease
  • Imaging at 6 months showed partial response
Publications
Copyright © TargetedOnc 2019 Intellisphere, LLC. All Rights Reserved.